Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 134, NWS Lincoln, IL

June 18, 1998Fulton County, Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 18, 1998, 6:16 PM CDT for Fulton County, Schuyler County, Illinois. It was in force for 74 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 6:16 PM CDT (23:16 UTC)
Expired
Jun 18, 1998, 7:30 PM CDT
In force
74 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Fulton County, IL, Schuyler County, IL

The radar

The Lincoln radar (KILX), 93 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 6:40 PM CDTThunderstorm WindFarmington, ILThunderstorm winds blew down numerous trees, tree limbs, and power lines in Farmington and Norris. Also, the winds destroyed a barn and damaged a large storage building. No damage estimate was available.
Jun 18, 6:45 PM CDTThunderstorm WindRushville, ILThunderstorm winds blew down several trees, some of which caused damage to a home two miles southeast of Rushville. Also, numerous power lines and tree limbs were blown down. No injuries were reported and no damage estimate was available.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 182316 RRA
SVRSPI
ILC057-169-190030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
616 PM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  FULTON COUNTY IN WEST CENTRAL ILLINOIS
  SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS


* UNTIL 730 PM CDT

* AT 610 PM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM 35 MILES WEST OF CANTON TO 25
  MILES SOUTHWEST OF RUSHVILLE...MOVING NORTHEAST AT 45 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  ASTORIA
  CUBA
  AVON
  FAIRVIEW
  FARMINGTON

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANpY THIS STORM.
MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LARGE HAIL IS
ALSO POSSIBLE.

REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME.

JA/EHG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:10 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 18, 1:10 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
110 PM CDT THU JUN 18 1998

15Z RUC SHOWS MAIN BNDRY LVL MSTR CONV TO REACH CWA ARND 00Z WITH CD FNT
CURRENTLY IN WRN MO.  TSTMS MOVG TWD WRN CWA ARE DEGENERATING INTO
-SHRA.  BLV ANY SIG SVR THREAT WILL BE WITH CD FNT AND ASSOC MSTR CONV
TWD 00Z IN WRN CWA AND THRU EVE HRS IN ERN CWA..ENDING ARND 06Z.
PROBABLY NEED TO GO WITH CAT POPS IN WRN CWA 1ST PD...ENDING.

FWC TEMPS LOOK RSNBL SO WL STAY WITH THEM.

PIA   67/87  50
SPI   67/90  50
DEC   67/90  50
CMI   67/89  50
LWV   70/90  50

HEDGES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:58 PM CDTSevere Thunderstorm WarningILXKnox62 min
Jun 18, 6:27 PM CDTSevere Thunderstorm WarningILXPeoria78 min
Jun 18, 6:38 PM CDTSevere Thunderstorm WarningILXStark52 min
Jun 18, 6:51 PM CDTSevere Thunderstorm WarningILXMorgan, Scott69 min
Jun 18, 6:51 PM CDTSevere Thunderstorm WarningILXCass, Mason69 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.